Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 69, NWS Tucson, AZ

August 8, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2006, 4:30 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2006, 4:30 PM MST (23:30 UTC)
Expired
Aug 8, 2006, 6:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 125 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 082333
FFWTWC
AZC019-090230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
430 PM MST TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF SELLS

* UNTIL 730 PM MST

* AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL
  JUST SOUTH OF SELLS NEAR TOPAWA...VAMORI...AND COWLIC. RAINFALL
  AMOUNTS IN EXCESS OF 2 INCHES IN SOME LOCATIONS WILL GENERATE
  HEAVY RUNOFF INTO THE VAMORI WASH AND OTHER DRAINAGES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3171 11222 3151 11159 3199 11156 3207 11218

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 090032
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
529 PM MST TUE AUG 8 2006

AZC019-090230-
PIMA AZ-
529 PM MST TUE AUG 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTH
CENTRAL PORTIONS OF THE TOHONO OODHAM NATION...

AT 521 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN NEAR 
TO JUST SOUTH OF SELLS. HEAVY FLOW WILL CONTINUE THROUGH THE VAMORI 
WASH AREA FROM HEAVY RAIN SOUTH OF SELLS NEAR TOPAWA...VAMORI...AND 
COWLIC. RADAR RAINFALL ESTIMATES WERE OVER 2 INCHES IN SOME 
LOCATIONS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AS WELL AS OTHER 
DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3171 11222 3151 11159 3199 11156 3207 11218

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:12 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 8, 2:12 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE AUG 8 2006

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL BUILD
WESTWARD...WITH AN EASTERLY TO SOUTHEASTERLY FLOW RETURNING TO
SOUTHEAST ARIZONA. EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...UPPER AIR CHARTS THIS MORNING SHOWED UPPER HIGH OVER
NORTHERN NEW MEXICO WITH EAST TO SOUTHEAST FLOW ACROSS SOUTHEAST
ARIZONA. FURTHER WEST THE FLOW IS SOUTH TO SOUTHWEST WITH UPPER LOW
IN SOUTHWEST OREGON. CLOSER LOOK AT WATER VAPOR IMAGERY THIS
AFTERNOON SHOWED THAT THERE IS A VERY WEAK DISTURBANCE APPROACHING
EL PASO MOVING WEST AROUND 15 MPH. 12Z TUCSON SOUNDING SHOWED BETTER
FLOW THAN YESTERDAY WITH EL PASO A SMIDGE STRONGER. GOES
PRECIPITABLE WATER IMAGERY THIS MORNING/EARLY THIS AFTERNOON SHOWED
VALUES APPROACHING 2 INCHES IN THE LOWER DESERTS WHILE A WEDGE OF
DRIER WITH VALUES DOWN NEAR AN INCH IN FAR SE AZ/SW NM. HOWEVER
THIS WEDGE HAS BEEN DECREASING AS HIGH VALUES ASSOCIATED WITH
AFOREMENTIONED DISTURBANCE CLOSING IN ON EL PASO. SO FAR THIS HAVE
BEEN WORKING OUT AS WHAT WAS SAID IN THE MORNING DISCUSSION. THE
FOCUS THIS AFTERNOON/EVENING WILL BE WEST OF TUCSON WHERE HEAVY RAIN
WILL BE THE ISSUE. THE DRIER AIR EAST OF TUCSON HAS INHIBITED DEEPER
CONVECTION THIS AFTERNOON. THIS PUT TUCSON RIGHT IN THE MIDDLE WHERE
ONLY ISOLATED ACTIVITY COULD HAPPEN OR IT IS A BIT MORE WIDESPREAD.
THE DISTURBANCE NEAR EL PASO WILL MOVE INTO THE AREA OVERNIGHT AND
MAY HAVE ENOUGH LIFT TO KEEP ISOLATED ACTIVITY GOING. OVERNIGHT LOW
TEMPERATURES WILL AGAIN BE WARM.

NOT MUCH WILL CHANGE OVER THE NEXT SEVEN DAYS WITH UPPER HIGH OVER
THE SOUTHERN PLAINS AND MEAN UPPER TROF OVER THE PACIFIC NW. THUS
EXPECT THE WEATHER TO REMAIN RELATIVELY ACTIVE WITH DAY-TO-DAY
VARIABILITY OF THUNDERSTORM COVERAGE. HIGH TEMPERATURES WILL BE
AROUND SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 8, 11:19 AM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1119 AM MST TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLASH FLOOD      NOGALES                 31.36N 110.93W
08/07/2006                   SANTA CRUZ         AZ   COUNTY OFFICIAL

            AL HARRIS WASH AND VIA VERDE WASH OVERFLOWING ITS BANKS
            IN NOGALES NEAR I-19. MI CASE TRAILER PARK AND VIA VERDE
            SUB DIVISION FLOODED. MI CASE TRAILER PARK EVACUATED. AL
            HARRISON WASH RETENTION BASIN WAS REPORTED TO HAVE
            BREACHED. STREET FLOODING REPORTED THROUGHOUT NOGALES AS
            WELL.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:15 PM MSTFlash Flood WarningTWCSanta Cruz60 min
Aug 7, 5:35 PM MSTFlash Flood WarningTWCCochise, Graham25 min
Aug 8, 1:57 PM MSTFlash Flood WarningTWCPima63 min
Aug 8, 3:59 PM MSTFlash Flood WarningTWCPima1 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.